bipolar disorder, Dr. Paul Markovitz  Q. My son just turned 7. He has been on Risperdal for 3 years. Currently taking .5 in the morning and .5 in the evening. His new doctor has diagnosed him with ADHD, however I strongly believe that he has early onset bipolar. The doctor wants to try him on antidepressants (he talked about wanting to be dead last week). I am concerned about this since I have read that antidepressants can cause cycling and mania. We are currently doing a trial of Inderal, the doctor said this would help with anxiety and calm the moods. My question is what do you think of a trial of "Wellbutrin". I am currently taking this and I tolerate it well, would it have a similar effect for my son?.

  A. I do not know enough about your son to make a credible suggestion about whether to use Wellbutrin or not. If you are comfortable with your son's current doctor, I would do as he suggests.

Tricyclic antidepressants cause cycling, but it is not clear if the newer agents do or not. In a worse case scenario, Wellbutrin, the SRIs, SNRIs, and Serzone will have a lower incidence of inducing mania. If the child is suicidal, this needs to be treated.